Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2013, Article ID 512671, 4 pages
http://dx.doi.org/10.1155/2013/512671
Case Report

A Case of Hypocalcemia with Severe Vitamin D Deficiency following Treatment for Graves’ Disease with Methimazole

1Department of Metabolic Medicine, Osaka University Graduate School of Medicine, 2-2 Yamadaoka, Suita, Osaka 565-0871, Japan
2Diabetes Therapeutics and Research Center, The University of Tokushima, Tokushima 770-8503, Japan
3Sumire Clinic, Osaka 535-0031, Japan
4Sumire Hospital, Osaka 536-0001, Japan

Received 11 March 2013; Accepted 7 April 2013

Academic Editors: T. Kita and T. Nagase

Copyright © 2013 Kazuyuki Miyashita et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We herein report the case of a 41-year-old Japanese female office worker who developed symptomatic hypocalcemia with severe vitamin D deficiency following treatment for Graves’ disease with methimazole. The patient’s hypocalcemia was mainly caused by vitamin D deficiency due to unbalanced diets and inadequate exposure to sunlight in addition to the resolution of hyperthyroidism. Vitamin D deficiency is increasing worldwide, and it has been more recently shown to relate to the pathogenesis of Graves’ disease. However, vitamin D deficiency as a cause of hypocalcemia has received little attention. Taken together, this case suggests that we should take more care in calcium kinetics and vitamin D status during treatment for Graves’ disease with antithyroid drugs.